Tornadoes · United States · North Dakota · 2017
EF0 tornado, Tolna to Mapes, North Dakota, September 1, 2017
From Tolna to Mapes, this EF0 tornado ran 6.0 miles across Nelson County on September 1, 2017, touching down at 5:38 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 1, 2017
- Touchdown
- 5:38 PM CDT (22:38 UTC)
- Lifted
- 5:54 PM CDT (22:54 UTC)
- On the ground
- 16 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Nelson County
- Touchdown point
- 47.910, -98.350
- Lift-off point
- 47.907, -98.220
- Record number
- 1709011638-01
What the Weather Service recorded
During the early evening of September 1st, a line of thunderstorms formed between Stump Lake, in Nelson County, and Pembina, in Cavalier County. However, one cell on the far southern end of the line quickly became the strongest storm, and it would hold together as the storm tracked to the south-southeast, through Griggs, Steele, and Cass counties, before weakening. This cell produced several weak tornadoes, funnel clouds, and large hail.
A brief tornado touchdown with water swirl was noted over the north end of Stump Lake. As the tornado lifted, the funnel continued to track to the east. Peak winds were estimated at 70 mph.
This tornado touched down just east of Stump Lake and tracked to the east. Photos showed a persistent rope tornado with intermittent dust swirls. Peak winds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Sep 1, 3:33 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 1, 3:33 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 333 PM CDT Fri Sep 1 2017 .SHORT TERM...(This evening through Saturday) Issued at 317 PM CDT Fri Sep 1 2017 Main cold front/NW Wind shif t approaching Langdon and Devils Lake at 2030 UTC. A band of shower/tstorms tried to form ahead of it west of DVL past noon, but as it moves east it is encountering less favorable airmass and are pretty weak. Low clouds holding in the Red River valley ahead of the cold front and preventing much heating ahead of the front. Thus forsee chance for development of storms lowering and risk of severe storm while not zero is lessening. Will hold onto pops thru the evening mainly east of the Red River. .LONG TERM...(Saturday night through Friday) Issued at 317 PM CDT Fri Sep 1 2017 NW wind on Saturday but with sunshine, temperatures will rebound back into the mid 70s to low 80s. Very warm day on Sunday as winds turn southwest ahead of a cold front which will enter the northern RRV late aftn and move south Sunday evening. Some areas of E ND will see 90. Limited moisture with front itself means a general dry frontal passage. Mid level moisture behind the front dropping southeast thru the area Labor Day will bring clouds and a few showers. Cooler temps as well. Tuesday will see a shortwave trof trof exiting northern Minnesota with lingering showers across northcentral MN through the morning and a cool northerly near surface wind flow behind a departing cold front. Surface high pressure steadily marches across the area from late Tuesday into Wednesday... with north winds turning light and variable on Wednesday and temperatures starting to recover back into the 70s. During this period... the H5 ridge axis remains firmly locked over the western intermountain region with a moderate northwest H5 flow aloft over the Northern Plains. For the late week period... the H5 ridge axis starts to lean into the Northern Plains a bit, with northwest flow weakening and warming occurring at layers aloft. Late Thursday should see a southerly return flow near the surface as surface low pressure deepens in the western dakotas. Overall dry conditions are expected to persist with temperature arcing near to slightly above seasonal normals for Thursday and Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM CDT Fri Sep 1 2017 MVFR and ocnl IFR cigs RRV and eastward thru nw/wc MN in south- southeastly gusty winds ahd of front. Clearing of these low clouds eastward very problematic and uncertain until the front passes. Overall improving from west to east tonight and VFR thur Saturday as winds turn northwest. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle/Gust AVIATION...Riddle
Hazardous weather outlook, Sep 1, 4:19 AM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 AM CDT Fri Sep 1 2017 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-021200- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh County- 419 AM CDT Fri Sep 1 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible late this afternoon into the evening across eastern North Dakota and adjacent portions of Minnesota. Expected impacts will be hail greater than one inch, damaging wind gusts up to 60 mph, and possibly a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. MNZ006-009-016-017-022>024-027-028-030>032-040-021200- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant- 419 AM CDT Fri Sep 1 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers along with isolated thunder possible today. A few stronger storms are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.6 hours before the tornado, 222 km from the path. September 1, 2017.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -272 J/kg
- Surface CAPE
- 708 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Bismarck Municip, ND (KBIS), 00:00Z
1.4 hours after it, 222 km from the path. September 2, 2017.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 116 J/kg
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Devils_lake (DVL), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of September 1, 2017
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 1 | 5:30 PM CDT | EF0 | Nelson, ND | 0.1 | 50 | |||
| September 1 | 7:16 PM CDT | EF0 | Griggs, ND | 1.7 | 150 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.